Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 133, NWS Flagstaff, AZ

August 25, 2018Yavapai County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 25, 2018, 2:44 PM MST for Yavapai County, Arizona. It was in force for 14 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2018, 2:44 PM MST (21:44 UTC)
Expired
Aug 26, 2018, 4:45 AM MST
In force
14 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 85 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 4:15 PM MSTFLASH FLOOD2 Sse Cordes Junction, AZBIG BUG CREEK FLOWING THROUGH CORDES LAKES ROSE BY APPROXIMATELY 3' IN 45 MINUTES VIA A TRAINED SPOTTER.
Aug 25, 5:40 PM MSTFLASH FLOOD4 Ese Cordes Junction, AZTHE AGUA FRIA BELOW ASH CREEK GAUGE (YAAA3) ROSE 3.60' IN 70 MINUTES. THE DURATION OF THE FLASH FLOOD EVENT WAS 1 HOUR 10 MINUTES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 91 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 9.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2018-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2018-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1943 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

073 
WGUS55 KFGZ 252144
FFWFGZ
AZC025-260345-
/O.NEW.KFGZ.FF.W.0133.180825T2144Z-180826T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
244 PM MST SAT AUG 25 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Yavapai County in west central Arizona...

* Until 845 PM MST Saturday

* At 240 PM MST, National Weather Service Flagstaff Doppler radar 
  indicated numerous thunderstorms along the drainages that lead 
  into the Agua fria River. This includes Ash Creek and Sycamore 
  Creek. 1 to 3 inches of rainfall have fallen in numerous locations 
  in this drainage basin. Expect flood waters to affect much of the 
  Agua Fria River and associated tributaries into the evening.

* Some locations that will experience flooding include...
  Black Canyon City, Rock Springs and Cordes Lakes. 

This includes the following streams and drainages...Badger Spring
Wash...Little Sycamore Creek...Squaw Creek...Larry Creek...Sycamore
Creek...Hackberry Wash...Bishop Creek...Ash Creek...Little Ash
Creek...Black Canyon...Racetrack Wash...Antelope Creek...Brushy
Wash...Yarber Wash...Dry Creek...Tank Creek...Black Canyon Creek...
Big Bug Creek...Indian Creek...Silver Creek...Osborne Spring Wash and
Agua Fria River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay away or be swept away. River banks and culverts can become
unstable and unsafe.

&&

LAT...LON 3447 11205 3441 11206 3435 11206 3437 11199
      3436 11195 3434 11191 3434 11199 3433 11204
      3427 11204 3421 11208 3414 11208 3405 11212
      3405 11216 3408 11214 3419 11212 3423 11210
      3430 11207 3430 11212 3436 11212 3442 11217
      3444 11216 3438 11209 3447 11207 3452 11211

$$
2 follow-up statements
067 
WGUS75 KFGZ 260216
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
716 PM MST SAT AUG 25 2018

AZC025-260345-
/O.CON.KFGZ.FF.W.0133.000000T0000Z-180826T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
716 PM MST SAT AUG 25 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR 
THE AGUA FRIA RIVER IN YAVAPAI COUNTY...

At 540 PM MST, a stream gauge reported a 3.6 ft. rise in the Agua 
Fria River below Ash Creek. This water will continue to flow south 
and will likely reach Black Canyon City and Rock Springs in the next 
few hours. This includes Interstate 17 between mile markers 242 and 
243.

Other streams and drainages affected are...Badger Spring 
Wash...Little Sycamore Creek...Squaw Creek...Larry Creek...Sycamore 
Creek...Hackberry Wash...Bishop Creek...Ash Creek...Little Ash 
Creek...Black Canyon...Racetrack Wash...Antelope Creek...Brushy 
Wash...Yarber Wash...Dry Creek...Tank Creek...Black Canyon Creek... 
Big Bug Creek...Indian Creek...Silver Creek...Osborne Spring Wash 
and Agua Fria River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3447 11205 3441 11206 3435 11206 3437 11199
      3436 11195 3434 11191 3434 11199 3433 11204
      3427 11204 3421 11208 3414 11208 3405 11212
      3405 11216 3408 11214 3419 11212 3423 11210
      3430 11207 3430 11212 3436 11212 3442 11217
      3444 11216 3438 11209 3447 11207 3452 11211

$$

TM
666 
WGUS55 KFGZ 260328
FFWFGZ
AZC025-261145-
/O.EXT.KFGZ.FF.W.0133.000000T0000Z-180826T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
828 PM MST SAT AUG 25 2018

The National Weather Service in Flagstaff has extended the

* Flash Flood Warning for...
  Yavapai County's Agua Fria River in Arizona...

* Until 445 AM MST Sunday

* At 630 PM MST, a stream gauge reported a 3.6 ft. rise in the Agua 
  Fria River at Kelton Ranch. This water will continue to flow south 
  and will likely reach Black Canyon City and Rock Springs after 
  midnight. This includes Interstate 17 between mile markers 242 and 
  243.

This includes the following streams and drainages...Badger Spring
Wash...Little Sycamore Creek...Squaw Creek...Larry Creek...Sycamore
Creek...Hackberry Wash...Bishop Creek...Ash Creek...Little Ash
Creek...Black Canyon...Racetrack Wash...Antelope Creek...Brushy
Wash...Yarber Wash...Dry Creek...Tank Creek...Black Canyon Creek...
Big Bug Creek...Indian Creek...Silver Creek...Osborne Spring Wash and
Agua Fria River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3447 11205 3441 11206 3435 11206 3437 11199
      3436 11195 3434 11191 3434 11199 3433 11204
      3427 11204 3421 11208 3414 11208 3405 11212
      3405 11216 3408 11214 3419 11212 3423 11210
      3430 11207 3430 11212 3436 11212 3442 11217
      3444 11216 3438 11209 3447 11207 3452 11211

$$

TM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 10:41 AM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 25, 10:41 AM MST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
1041 AM MST Sat Aug 25 2018

.SYNOPSIS...Deep monsoon moisture will bring another round of
numerous showers and thunderstorms today, with scattered storms
continuing Sunday. Drier air moving into the region will lead to
a significant downturn in shower and thunderstorm activity through
much of next week with most areas remaining dry.

&&

.UPDATE...A mesoscale circulation centered east of Payson this
morning is bringing an area of rain and thunderstorms to northern
Gila, SE Coconino and southern Navajo counties this morning.
Copious moisture is leading to some localized pockets of heavy
rainfall, with a spotter report of 1.00" of rain in 15 minutes at
Forest Lakes. The circulation is moving slowly toward the
northwest. Elsewhere, instability is increasing with daytime
heating. Storms are already developing near the San Francisco
Peaks, just east of Prescott, and over the northeast AZ mountains.
This morning's sounding at Bellemont showed little change in the
air mass over the area, with perhaps a bit more instability due to
cooler mid levels - in other words, look for another active day of
storms. Main threat will be locally heavy rainfall and flash
flooding, though gusty wind and hail are also likely with the
stronger storms. Forecasts updated to increase storm chances
today. Also raised Sunday afternoon's rain chances after getting a
look at new model runs this morning. Updates sent.

&&

.PREV DISCUSSION /452 AM MST/...A meso-scale circulation over east
central Arizona is triggering showers and thunderstorms over
southern Apache, southern Navajo, and northern Gila Counties this
morning. Meso scale model shows this area of storms continuing
and expanding northwestward through the day. Expect an active day
across much of northern Arizona today.

A trough of low pressure moving into the Pacific Northwest has
gradually pushed monsoon moisture over the southern Great Basin
eastward over the last two days. The boundary of 0.5 inch PW air
has now moved into far southeastern Nevada this morning. This
drier air will continue to push southeastward over the next
several days and will result in a significant downturn in shower
and thunderstorm activity Sunday through much of next week. Some
isolated storms are possible in the White Mountains with dry
conditions expected elsewhere through at least Thursday.

A cut off low may form off the southern coast of California while
a high center develops over the Southeastern States late next
week. this would bring a return of deep moisture over Arizona.
However, confidence is low that this pattern would develop.

&&

.AVIATION...For the 18Z package...An area of steady shra/+shra
and embedded tsra from KPAN-KSOW will persist through 18Z-19Z and
will then slowly dissipate. Localized MVFR conditions exist in this
region. Otherwise, expect sct-nmrs shra/tsra and isold +tsra to
develop aft 18Z-19Z in other areas, but especially along and SW of a
line from KFLG-KINW-KRQE. Brief MVFR/IFR in the heavier showers,
Winds generally light. Conditions becmg VFR aft 01Z-02Z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place today, with
scattered to numerous thunderstorms developing. Greatest coverage is
expected along over Yavapai county, northern Gila county, southern
Coconino county and southern Navajo and Apache counties. Drier air
moving into the region will slowly reduce thunderstorm chances on
Sunday.

Monday through Wednesday...A drier airmass will bring mostly sunny
skies to the district, with afternoon fair weather cumulus, mainly
over higher terrain. Temperatures will be near normal for late
August.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...JJ/MAS
AVIATION...Peterson
FIRE WEATHER...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Aug 25, 1:33 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
133 PM MST SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      1 NNE PRESCOTT COURTHOU 34.55N 112.46W
08/25/2018                   YAVAPAI            AZ   OFFICIAL NWS OBS

            HEAVY RAINFALL CAUSED THE GRANITE CREEK
            GAUGE NEAR PRESCOTT (GRCA3) TO RISE 2.65' IN
            THE SPAN OF 30 MINUTES. THE DURATION OF THE
            FLASH FLOOD EVENT WAS 30 MINUTES.

&&

NL
Local storm report, Aug 25, 1:38 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
138 PM MST SAT AUG 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     FLASH FLOOD      MAYER                   34.40N 112.23W
08/25/2018                   YAVAPAI            AZ   OFFICIAL NWS OBS

            BIG BUG CREEK GAUGE (YMBA3) ROSE 2.1' IN THE
            SPAN OF 1 HR 10 MIN DUE TO HEAVY RAINFALL
            NEAR AND OVER THE GOODWIN BURN SCAR UPSTREAM
            OF THE TOWN OF MAYER. THE DURATION OF THE
            FLASH FLOOD EVENT WAS 1 HOUR 10 MINUTES.

&&

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:20 PM MSTFlash Flood WarningFGZGila3 hr
Aug 24, 7:00 PM MSTFlash Flood WarningFGZYavapai8 hr
Aug 25, 2:58 AM MSTFlash Flood WarningFGZYavapai3 hr
Aug 25, 10:59 AM MSTFlash Flood WarningFGZCoconino3 hr
Aug 25, 11:39 AM MSTFlash Flood WarningFGZYavapai3 hr
Aug 25, 12:47 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 25, 1:38 PM MSTFlash Flood WarningFGZApache, Navajo3 hr
Aug 25, 2:10 PM MSTFlash Flood WarningFGZYavapai4 hr
Aug 25, 2:40 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 25, 3:29 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.